We are international
Donate

Health Maintenance - Diet and Nutrition

| 11 Comments | No TrackBacks
KLilleby.jpgPeople with multiple myeloma may experience symptoms related to their disease or their chemotherapy regimen. Hypertension, fluid retention, or diabetes mellitus may be affected by dexamethasone. Depression or fatigue might lead to loss of appetite and weight loss. Iron deficiency could be due to blood loss or malabsorption from proton pump inhibitors which could lead to anemia, fatigue, decreased level of activity and weakness. 

broccoli.jpg
Some helpful tips for a healthy diet while dealing with all aspects of multiple myeloma are: Low salt, low fat, high potassium, high fiber (30 grams per day- found in beans, whole grains, brown rice), 8-10 servings of fruits and vegetables daily, small amounts of lean red meat, fish or poultry, vitamin D (800-1000 IU) and calcium (1000-1200 mg daily), iron 8 mg per day, avoid high fat red meat or processed meat (for colon health). 

at frequent small meals, avoid large meals close to bedtime, keep hydrated (2-3 liters of fluids per day taken early in day and avoid drinking fluids within 2 hours of bedtime), moderate alcohol intake if desired (1-2 glasses wine or 1 beer or 1 cocktail). Oral hygiene (brush and floss) after meals and at bedtime is important to reduce risk of infections and oral cancer. Always check with your doctor, nurse practitioner or nutritionist for recommendations specific to your condition.

11 Comments

Adding the right fiber and staying away from processed (pre-digested) foods can help lessen insulin response levels.

My understanding is it really boils down to glycemic load foods, not just how much sugar the carbhodyrates break down into, but what kind of insulin spike they ultimately deliver. But I don't know the specifics? Can you clarify?

Any hints to reduce stomach cramps, gas and diahrrea?

I was wondering, does any suffer from severe muscle spams? How about involuntary muscle jerks? How about the muscles just locking?

I have had all kinds of tests and wa yold they can't be explained. I had a stem cell transpant 4 years ago but hd to start Valcad 6 months ago.

The spams are the worst from my hips to my toes but I also have thm in my back, arms, face, etc.

My husband has these leg spasms, his Dr. told him it was due to the chemo he had prior to the 2 stem cell transplants (6 years ago), she said it is Restless Legs Syndrome. It is much worse at night, he takes a couple of low dose valium and it helps. He also takes melatonin at night along with benadryl to help him sleep.

I have muscles spasms as well on the top of my arms and thighs legs it comes and goes I'm not on any treatment as I have smouldering myeloma the specialist couldn't see anything with the scans I had

My sympathies on the spasms to everyone. Yes, my husband had spasms prior to being diagnosed with MM that was due to those spasms and a compressed fractured L4 At that time many narcotics perscribed and lots of tests then large dosage of "dex" given.And no spasms have reoccured as of now. The bad pain is still being eased with dilodid and also takes Lorazepam,5mg for spasms,anxiety. We are now on the 11th day of Revlimid. God bless you all .

Any hints to reduce stomach cramps, gas and diahrrea?
Iron deficiency

I believe it all ...
I believe it all comes down to what you put in? your body. You may lose muscle but mainly fat as long as you keep a regular diet. High-Protein, Low-Carbs.

I am in renal failure with the myeloma which requires low potassium. Any thoughts on that?

I was in renal failure also in 2012 after taking antibiotic Cipro and Revlamid. The doctors could not decide which one made me so very sick.
You need to consult a nephrologist and also a Myeloma Specialist, not just the oncologist-hematologist.
The two should be able to come up with a satisfactory solution.
Best wishes
Liz in Pa.

Leave a comment

To subscribe to this blog, enter your email address below:


Nurse Leadership Board

All Blogs

IMF Articles